Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 17, NWS Goodland, KS

April 16, 2015Greeley County, Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 16, 2015, 8:06 PM MDT for Greeley County, Wichita County, Kansas. It was in force for 2 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2015, 8:06 PM MDT (02:06 UTC)
Expired
Apr 16, 2015, 8:08 PM MDT
In force
2 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Greeley County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 99 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 5:04 PM MDT, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 16, 5:04 PM MDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
504 PM MDT THU APR 16 2015

.SHORT TERM...(THIS AFTERNOON THROUGH FRIDAY)
ISSUED AT 1155 AM MDT THU APR 16 2015

UPPER LOW SPINNING NEAR THE FOUR CORNERS AREA EARLY THIS AFTERNOON
IS FORECAST TO SLOWLY MOVE EAST ALONG THE COLORADO/NEW MEXICO
BORDER TONIGHT THEN NORTHEAST TOWARD THE PALMER DIVIDE FRIDAY.

PRECIPITABLE WATER VALUES THIS MORNING FROM DENVER TO DODGE CITY
TO AMARILLO 145% TO 190% OF NORMAL FOR THIS TIME OF YEAR.

GENERAL IDEA IS FOR ONE SPOKE OF ENERGY (CURRENTLY MOVING INTO THE
WESTERN 1/4 OF THE AREA) TO CONTINUE MOVING NORTHEAST ACROSS THE
REST OF THE AREA DURING THE AFTERNOON HOURS WITH PRECIPITABLE
WATER VALUES INCREASING FROM WEST TO EAST. THIS WILL HELP PROMOTE
SOME LOCALLY HEAVY RAINFALL. ANOTHER SPOKE MOVES ACROSS THE AREA
FROM SOUTHWEST TO NORTHEAST TONIGHT WITH SUBSTANTIALLY DRIER AIR
ABOVE THE BOUNDARY LAYER MOVING IN BEHIND IT. PRECIPITABLE WATER
VALUES CONTINUE TO SLOWLY INCREASE THROUGH MIDNIGHT BEFORE MOVING
OFF TO THE EAST AS THE DRIER AIR MOVES IN. THIS WILL SHUT DOWN
THE PRECIPITATION POTENTIAL TOWARD SUNRISE BUT WITH PLENTIFUL
MOISTURE IN THE BOUNDARY LAYER SHOULD SEE DRIZZLE AND PLENTY OF
FOG. WITH ALL THE RECENT AND EXPECTED RAINFALL DENSE FOG CERTAINLY
POSSIBLE.

ON FRIDAY MODELS HAVE VARYING SOLUTIONS AS TO WHERE THE BETTER
PRECIPITATION CHANCES SET UP. FOR NOW FOLLOWED THE GFS/ECMWF
SOLUTION WHICH FAVOR NEARLY ALL BUT THE SOUTHWEST CORNER OF THE
AREA WHERE DRIER AIR REMAINS.

ABOVE/SLIGHTLY ABOVE NORMAL LOW TEMPERATURES WITH HIGHS IN FRIDAY
NEAR TO SLIGHTLY ABOVE NORMAL.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 118 PM MDT THU APR 16 2015

DRY SLOT WILL WORK IN FROM THE SOUTHWEST FRIDAY NIGHT WITH A
LULL IN THE PRECIPITATION AND PERHAPS SOME CLEARING AS FAR NORTH
AS THE NEBRASKA STATE LINE. WRAPAROUND PRECIPITATION IN NORTHEAST
COLORADO WILL SPREAD EASTWARD SATURDAY MORNING AS THE UPPER LOW
MOVES OVER THE AREA. INSTABILITY WILL BE RATHER LIMITED ON
SATURDAY...BUT WITH THE CORE OF THE UPPER COLD POOL DIRECTLY
OVERHEAD CANNOT RULE OUT AN ISOLATED THUNDERSTORM THROUGH
SATURDAY NIGHT. PRECIPITATION WILL GRADUALLY END WEST TO EAST
SUNDAY MORNING AS THE UPPER LOW FINALLY MOVES OUT. IT WILL BE VERY
WINDY ON SUNDAY ON THE BACKSIDE OF THE SYSTEM WITH NORTHERLY WINDS
GUSTING 40 TO 50 MPH IN THE MORNING BEFORE GRADUALLY DIMINISHING
SUNDAY AFTERNOON. THERE WILL BE ANOTHER WEAK VORTICITY LOBE
ROTATING OUT OF COLORADO SUNDAY NIGHT AND MONDAY WHICH WILL BRING
A CHANCE OF RAIN AND SNOW SHOWERS TO AREAS SOUTH OF A WRAY TO GOVE
LINE. QPF LOOKS RATHER LIGHT SO NOT ANTICIPATING ANY SIGNIFICANT
ACCUMULATIONS. LIGHT RAIN SHOWERS WILL LINGER ALL THE WAY TO
TUESDAY WITH ANOTHER WEAK SHORTWAVE IN THE NORTHWEST FLOW. MODELS
THEN QUICKLY TRANSITION TO A SOUTHWESTERLY FLOW TUESDAY NIGHT WITH
A SHORTWAVE TROUGH ROTATING IN FROM THE FOUR CORNERS REGION AND
BRINGING CHANCES OF SHOWERS AND THUNDERSTORMS WEDNESDAY AND
THURSDAY. SHEAR AND INSTABILITY PARAMETERS NOT PARTICULARLY
IMPRESSIVE AT THIS POINT...BUT GIVEN TIME OF YEAR CANNOT RULE OUT
A LOW END SEVERE THREAT EITHER DAY.

TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW NORMAL THROUGH THE
LONG TERM PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 458 PM MDT THU APR 16 2015

MVFR CONDITIONS WILL LOWER TO IFR CONDITIONS THIS EVENING AT KGLD
AND KMCK AS THE NEXT SHORTWAVE IMPACTS THE AREA WITH SHOWERS AND
THUNDERSTORMS. OVERNIGHT CONDITIONS SHOULD DECREASE EVEN MORE TO
LIFR AS FOG SETS IN WITH LOWER CIGS AND VIS. FLIGHT CONDITIONS ARE
NOT EXPECTED TO IMPROVE UNTIL LATE MORNING. CONDITIONS SHOULD
IMPROVE TO MVFR AT KMCK AND VFR AT KGLD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...024
AVIATION...FS
Hazardous weather outlook, Apr 16, 10:20 AM MDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1020 AM MDT THU APR 16 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1020 AM MDT THU APR 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS THE AREA. ALL MODES OF SEVERE WEATHER ARE
POSSIBLE...INCLUDING LARGE HAIL...DAMAGING WINDS AND POSSIBLY A
TORNADO. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS MAINLY EAST OF THE
COLORADO BORDER FRIDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Apr 16, 2:32 PM MDT, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
332 PM CDT THU APR 16 2015

KSZ028-029-162100-
LOGAN KS-GOVE KS-
332 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GOVE AND SOUTHEASTERN
LOGAN COUNTIES UNTIL 400 PM CDT...

AT 331 PM CDT...THUNDERSTORM OUTFLOW WAS LOCATED NEAR THE MONUMENT
ROCKS...OR 7 MILES NORTHEAST OF SCOTT STATE LAKE...MOVING NORTHEAST
AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
GOVE AND THE MONUMENT ROCKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3875 10098 3911 10071 3895 10043 3870 10073
      3870 10090
TIME...MOT...LOC 2031Z 217DEG 30KT 3876 10084

007
Special weather statement, Apr 16, 2:49 PM MDT, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
349 PM CDT THU APR 16 2015

KSZ003-004-015-162115-
DECATUR KS-NORTON KS-SHERIDAN KS-
349 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SHERIDAN...
SOUTHEASTERN DECATUR AND WEST CENTRAL NORTON COUNTIES UNTIL 415 PM
CDT...

AT 349 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DRESDEN...OR 17 MILES NORTH OF HOXIE...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORCATUR...JENNINGS...CLAYTON...DRESDEN...REAGER AND LEOVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3947 10030 3959 10049 3994 10024 3978 9996
TIME...MOT...LOC 2049Z 215DEG 27KT 3960 10035

007
Special weather statement, Apr 16, 3:11 PM MDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM CDT THU APR 16 2015

KSZ015-016-029-162145-
GOVE KS-GRAHAM KS-SHERIDAN KS-
411 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR GRAHAM...EASTERN GOVE AND
SOUTHEASTERN SHERIDAN COUNTIES UNTIL 445 PM CDT...

AT 410 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF GOVE
TO NEAR MORLAND...AND MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HILL CITY...QUINTER...PARK...GOVE...MORLAND...SAINT PETER...PENOKEE
AND STUDLEY.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 99 AND
113.

LAT...LON 3913 9990 3913 10015 3891 10015 3877 10031
      3876 10064 3956 10004 3957 9967
TIME...MOT...LOC 2110Z 220DEG 26KT 3888 10043 3932 10001

DR
Special weather statement, Apr 16, 3:19 PM MDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM CDT THU APR 16 2015

KSZ003-004-162145-
DECATUR KS-NORTON KS-
419 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DECATUR AND NORTON
COUNTIES UNTIL 445 PM CDT...

AT 419 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CLAYTON...OR 17 MILES SOUTHWEST OF NORTON...MOVING NORTHEAST AT 25
MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTON...LENORA...JENNINGS...CLAYTON...EDMOND...CALVERT...REAGER...
DENSMORE AND NEW ALMELO.

LAT...LON 3957 10029 3974 10034 4000 9979 3957 9968
TIME...MOT...LOC 2119Z 232DEG 21KT 3968 10014

DR
Local storm report, Apr 16, 7:21 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
721 PM MDT THU APR 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             14 SSE TRIBUNE          38.27N 101.66W
04/16/2015  E0.75 INCH       GREELEY            KS   LAW ENFORCEMENT

            GREELEY COUNTY DEPUTY REPORTED PENNY SIZED HAIL JUST
            NORTH OF THE COUNTY LINE.

&&

TML

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:15 PM MDTTornado WarningGLDGreeley30 min
Apr 16, 7:40 PM MDTTornado WarningGLDGreeley, Wichita35 min
Apr 16, 8:11 PM MDTSevere Thunderstorm WarningGLDGreeley, Wichita43 min
Apr 16, 8:59 PM MDTSpecial Weather StatementGLDWallace46 min
Apr 17, 4:09 PM MDTSpecial Weather StatementGLDCheyenne66 min
Apr 17, 4:23 PM MDTSpecial Weather StatementGLDWallace37 min
Apr 17, 4:54 PM MDTSpecial Weather StatementGLDWallace36 min
Apr 17, 5:15 PM MDTSevere Thunderstorm WarningGLDWallace30 min
Apr 17, 5:35 PM MDTSevere Thunderstorm WarningGLDLogan25 min
Apr 17, 5:49 PM MDTTornado WarningGLDSherman26 min
Apr 17, 3:47 PM MDTTornado WarningGLDYuma28 min
Apr 17, 5:43 PM MDTSpecial Weather StatementGLDPhillips17 min
Apr 17, 5:45 PM MDTTornado WarningGLDYuma15 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.